Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 32, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 10:52 AM CDT for Cherokee County, Plymouth County, Iowa; Union County, South Dakota. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 10:52 AM CDT (15:52 UTC)
- Expired
- May 15, 1998, 11:20 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Cherokee County, IA, Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 11:02 AM CDT | Thunderstorm Wind 61 | Washta, IA | |
| May 15, 11:11 AM CDT | Thunderstorm Wind 61 | Cherokee, IA | |
| May 15, 11:15 AM CDT | Thunderstorm Wind 52 | Kingsley, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
894 WUUS1 KFSD 151553 RRA SVRFSD IAC035-149-SDC127-151620- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA CHEROKEE COUNTY IN NORTHWESTERN IOWA PLYMOUTH COUNTY IN NORTHWESTERN IOWA * UNTIL 1120 AM CDT * AT 1047 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 10 MILES EAST OF SIOUX CITY OR 8 MILES SOUTH OF NEPTUNE MOVING NORTH AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STRUBLE AROUND 1055 AM CDT CRAIG AROUND 1055 AM CDT AKRON AROUND 1055 AM CDT BIG SPRINGS AROUND 1105 AM CDT 60 TO 70 MILE AN HOUR WIND HAS BEEN REPORTED AT THE SIOUX GATEWAY AIRPORT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:00 AM CDT, 52 minutes earlier.
Area forecast discussion, May 15, 10:00 AM CDT, 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT FRI MAY 15 1998 UPDATED MN/IA ZNS AND DAKOTA CO NE FOR SVR TSTM WATCH. REST OF FCST LOOKS OK FOR NOW WITH SHWRS/TSTMS EXTNDG WWD FROM SVR AREA. HWVR WILL TAKE A FRTHR LOOK AT TEMPS SHRTLY FOR HIGHS MAYBE NOT MAKING THE GRADE DUE TO CLDS AND SHWRS. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, May 15, 10:25 AM CDT, 27 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT FRI MAY 15 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT WILL MOVE SLOWLY EAST FROM THE EASTERN DAKOTAS AND EASTERN NEBRASKA INTO MINNESOTA AND IOWA THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN ALONG THE FRONT OVER MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS NEAR THE FRONT WILL END AS THE FRONT MOVES EAST OF THE AREA TONIGHT. SDZ038-050-052-053-057>059-063-064-160500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-054>056-060>062-065>071-NEZ013-160500- BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ENDING BY EARLY EVENING. ISOLATED STORMS COULD BE SEVERE THIS AFTERNOON. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED UNTIL 500 PM CDT. MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022-031-032- NEZ014-160500- COTTONWOOD-JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH- SIOUX-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER... SPIRIT LAKE...STORM LAKE 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL MOVE ACROSS THE AREA THROUGH MID AFTERNOON. SOME RISK OF SEVERE STORMS MAY CONTINUE INTO THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY UNTIL 300 PM CDT AND STILL POSSIBLE UNTIL 700 PM CDT WILLIAMS
Special weather statement, May 15, 10:25 AM CDT, 27 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT FRI MAY 15 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT WILL MOVE SLOWLY EAST FROM THE EASTERN DAKOTAS AND EASTERN NEBRASKA INTO MINNESOTA AND IOWA THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN ALONG THE FRONT OVER MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS NEAR THE FRONT WILL END AS THE FRONT MOVES EAST OF THE AREA TONIGHT. SDZ038-050-052-053-057>059-063-064-160500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-054>056-060>062-065>071-NEZ013-160500- BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ENDING BY EARLY EVENING. ISOLATED STORMS COULD BE SEVERE THIS AFTERNOON. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED UNTIL 500 PM CDT. MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022-031-032- NEZ014-160500- COTTONWOOD-JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH- SIOUX-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER... SPIRIT LAKE...STORM LAKE 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL MOVE ACROSS THE AREA THROUGH MID AFTERNOON. SOME RISK OF SEVERE STORMS MAY CONTINUE INTO THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY UNTIL 300 PM CDT AND STILL POSSIBLE UNTIL 700 PM CDT WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:09 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 51 min |
| May 15, 11:09 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 31 min |
| May 15, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 31 min |
| May 15, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| May 15, 11:20 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 35 min |
| May 15, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 31 min |
| May 15, 4:24 PM CDT | Tornado Warning | FSD | Sioux | 31 min |
| May 14, 7:21 PM CDT | Tornado Warning | FSD | Gregory | 34 min |
| May 14, 7:30 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| May 14, 7:40 PM CDT | Tornado Warning | FSD | Gregory | 35 min |
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 32 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 15 min |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 35 min |
| May 14, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 18 min |
| May 14, 9:06 PM CDT | Tornado Warning | FSD | Aurora | 34 min |
| May 14, 9:06 PM CDT | Tornado Warning | FSD | Aurora | 19 min |
| May 14, 9:08 PM CDT | Tornado Warning | FSD | Davison, Sanborn | 32 min |
| May 14, 9:38 PM CDT | Tornado Warning | FSD | Sanborn | 32 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 32 min |
| May 14, 10:41 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
| May 15, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.